You may not realize this, but we lose a significant amount of calories while we are asleep. Now imagine if the calories we burned while resting or sleeping did not get burned. If those calories did not burn while we were asleep it could cause us to become obese much more easily. The process of our metabolism rates getting slower does not occur until later on in most people’s lives. Unfortunately, those who have to take antipsychotic drugs may approach this problem sooner than expected.
New research has been found by the University of Iowa Health care that an antipsychotic drug, risperidone, effects people’s metabolism rates. The reason why is due to the gut microbiome going through an alteration through it’s bacterial anatomy. Kirby Carlarge, University of Iowa pediatrician, and Justin Grobe, University of Iowa professor in pharmacology, worked together to test mice on risperidone. After two months the mice on risperidone gained an extra 2.5 grams compared to the control group of mice. Carlarge and Grobe used the total calorimetry machine to understand whether aerobic-resting states or non-aerobic resting states in terms of metabolism have been affected. The total calorimetry machine is able to give the exact measurement of the total energy change by inputting exact amounts of oxygen into the mice, outputting exact amounts of carbon dioxide, and the reaction of heat production. The results were the aerobic-resting metabolic rate to remain the same, but the anaerobic-resting metabolic rate had decreased . Therefore, the shift in the mice’s microbiomes does not affect the aerobic-resting metabolic rate, but instead affects the anaerobic-resting metabolic rate.
Risperidone draws a connection to weight gain due to the alteration in the bacterial anatomy of the microbiome. However, despite this understanding of risperidone there are no definite ways of preventing this situation occurring. Therefore, it is very likely for patients undergoing this treatment to become obese. Do you think there are other variables that could change and prevent risperidone creating this effect?